Colorado, 2011Wildfire in Colorado, April 9 to 10, 2011
April 9 to 10, 2011 · NWS PUB · 1 event in 1 county or zone
A car accident sparked a wildfire 11 miles to the east of Campo. The fire consumed around 2000 acres, burning two houses and damaging another.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A car accident sparked a wildfire 11 miles to the east of Campo. The fire consumed around 2000 acres, burning two houses and damaging another.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 9, 1:44 PM MST, 16 minutes earlier.
Area forecast discussion, Apr 9, 1:44 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
244 PM MDT SAT APR 9 2011
.SHORT TERM...
(TONIGHT AND FRIDAY)
...EXTREME FIRE WEATHER CONDITIONS INTO EARLY THIS EVENING...
...STRONG PACIFIC COLD FRONT WILL CROSS THE REGION TONIGHT...
CURRENTLY...
PACIFIC LONG WAVE TROUGH PRODUCING STRONG SOUTH TO SOUTHWEST SURFACE
WINDS ACROSS THE REGION EARLY THIS AFTERNOON. WINDS ACROSS THE
PLAINS AT 2 PM WERE RANGING BETWEEN 35 AND 50 MPH WITH GUSTS ABOVE
65 MPH. HAVE ISSUED A HIGH WIND WARNING BASED ON THESE REPORTS.
TEMPERATURES ARE QUITE WARM ACROSS THE PLAINS WITH TEMPS IN THE
UPPER 70S ALONG THE I-25 CORRIDOR AND MID 80S OUT EAST.
UNFORTUNATELY...A WILDLAND GRASS FIRE HAS BROKEN OUT EAST OF LAS
ANIMAS AND IT CAN BE SEEN QUITE CLEARLY IN KPUX RADAR IMAGERY AND
3.9 SAT IMGY.
REGIONAL RADARS ARE SHOWING A RATHER SIGNIFICANT AREA OF RAIN/SNOW
RACING NORTHWARD ACROSS WESTERN COLORADO.
THE LONG WAVE TROUGH WAS LOCATED OVER LAS VEGAS AND WAS BEGINNING TO
MOVE EAST-NORTHEAST.
REST OF TODAY INTO TONIGHT...
MAIN CONCERN THROUGH EARLY EVENING WILL BE THE CONTINUING WINDS.
AFTER SUNSET WINDS WILL BEGIN TO DECREASE AS LLVLS DECOUPLE. WINDS
WILL BEGIN TO SHIFT LATER TONIGHT AS TROUGH PASSES AND WINDS BECOME
WEST TO NORTHWEST. THIS WIND SHIFT WILL OCCUR AROUND 2 AM IN THE
KCOS AREA...WITH THE PAC FRONT REACHING KLHX AROUND 4 AM-ISH. WINDS
WILL BE FROM A WEST TO NORTHWEST DIRECTION BY 8 AM ACROSS THE ENTIRE
PLAINS.
RH VALUES WILL SLOWLY RECOVER AND EXPECT THEM TO BE IN THE 40% VALUE
BY LATE TONIGHT.
IN THE MTNS...SNOWS WILL BE ONGOING ACROSS THE CONTDVD...WITH THE
HEAVIEST AMOUNTS ACROSS THE SAN JUANS THIS EVENING. WE WILL ALSO SEE
SOME SNOWS ACROSS THE SANGRES...ESPECIALLY THE S SANGRE RANGE. OTHER
SHOWERS WILL OCCUR ACROSS THE UPPER ARK RVR VALLEY AND THE SAN LUIS
VALLEY. THE S PART OF THE VALLEY WILL LIKELY SEE THE BEST CHANCE OF
PRECIP.
TOMORROW...
I AM AFRAID MOST OF THE PLAINS WILL REMAIN DRY AND BREEZY/WINDY
TOMORROW. WINDS WILL GENERALLY BE FROM THE W-NW AT 20 TO 30 MPH WITH
SOME GUSTS TO 40 MPH. ATTM...I DO NOT EXPECT US TO REACH RED FLAG
CRITERIA AS RH VALUES WILL BE IN THE UPPER TEENS AND 20S.
SNOW WILL CONTINUE ACROSS THE CENTRAL MTNS WITH ONLY SNOW SHOWERS
OVER THE REMAINDER OF THE HIGHER ELEVATIONS.
IF SHOWERS OCCUR ON THE PLAINS...THEY WILL GENERALLY OCCUR MAINLY
NORTH OF HIGHWAY 50.
TEMPS TOMORROW WILL BE ABOUT 15 TO 30F COOLER THAN TODAY.
\/HODANISH
.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)
AN UPPER LEVEL STORM SYSTEM WILL BE SHIFTING EAST ACROSS EASTERN
COLORADO SUNDAY NIGHT. MODELS IN GOOD AGREEMENT WITH SNOW ACROSS
THE CONTINENTAL DIVIDE COMING TO AN END BY 09Z AS THE UPPER LEVEL
STORM SHIFTS EAST. NOT ANTICIPATING MUCH IN THE WAY OF ADDITIONAL
ACCUMULATIONS WITH ONLY ANOTHER 1 OR SO LIKELY. THERE IS LESS
AGREEMENT ON CHANCES FOR PRECIPITATION ACROSS THE PLAINS SUNDAY
NIGHT BEHIND A SOUTHWARD MOVING COLD FRONT. KEPT LOW POPS ACROSS
THE PLAINS BEFORE 06Z WHEN MODELS HAVE THE HIGHEST LIKELIHOOD OF
ANY PRECIPITATION FOR THE PLAINS. EXPECT ALL PRECIPITATION TO COME
TO AN END BY 12Z MONDAY MORNING.
SHORTWAVE RIDGING WILL SHIFTS EAST ACROSS THE ROCKIES MONDAY
BEFORE THE NEXT SYSTEM MOVES OUT OF THE DESERT SOUTHWEST ON
TUESDAY. HIGH PRESSURE OVERHEAD ON MONDAY WILL HELP TEMPERATURES
WARM INTO THE UPPER 60S FOR MUCH OF THE EASTERN PLAINS. FLOW
SHIFTS SOUTHWEST BY TUESDAY MORNING AS A SHORTWAVE TROUGH OVER THE
DESERT SOUTHWEST STRENGTHENS AND BEGINS TO LIFT INTO THE ROCKIES.
EXPECT SNOW TO DEVELOP ONCE AGAIN ALONG THE CONTINENTAL DIVIDE BY
TUESDAY AFTERNOON. HAZARDOUS FIRE WEATHER CONDITIONS LOOK TO
RETURN TO THE PLAINS FOR TUESDAY AFTERNOON...ESPECIALLY SOUTH OF
HIGHWAY 50. WINDS ARE FORECAST TO GUST ABOVE 30 KTS BY TUESDAY
AFTERNOON WITH HUMIDITY VALUES DROPPING BELOW 15 PERCENT.
TEMPERATURES ON TUESDAY WILL RISE INTO THE MID TO UPPER 70S WITH A
FEW 80S POSSIBLE FOR THE PLAINS.
ANOTHER UPPER LEVEL STORM SYSTEM OFF THE PACIFIC IS FORECAST TO
SHIFT EASTWARD ACROSS THE ROCKIES WEDNESDAY INTO THURSDAY. THIS
WILL BRING ANOTHER ROUND OF ACCUMULATING SNOWFALL FOR THE
CONTINENTAL DIVIDE. THERE DOES APPEAR TO BE A BETTER CHANCE FOR
PRECIPITATION ACROSS THE PLAINS AS WELL WITH THIS STORM SYSTEM.
MODELS HINTING AT RED FLAG CONDITIONS ALONG THE SOUTHERN I-25
CORRIDOR WEDNESDAY AFTERNOON BUT DEPENDS ON THE TIMING OF A
SOUTHWARD MOVING COLD FRONT. THE GFS DROPS THE FRONT SOUTH INTO
THE EASTERN PLAINS AROUND 18Z. SOUTHWESTERLY WINDS AHEAD OF THE
COLD FRONT WILL LIKELY HELP STALL THE FRONT OVER THE NORTHERN HALF
OF THE EASTERN PLAINS...ALLOWING RED FLAG CONDITIONS TO PREVAIL
OVER THE SOUTHERN HALF. AGAIN...A LOT DEPENDS ON TIMING OF THE
FRONT AND IF/WHEN IT STALLS OUT. THE BEST CHANCE FOR PRECIPITATION
FOR THE PLAINS WILL BE WEDNESDAY NIGHT INTO THURSDAY MORNING
BEHIND THE COLD FRONT AND AS THE UPPER LEVEL SYSTEM MOVES ACROSS
THE AREA. AREAS NORTH OF HIGHWAY 50 LOOK TO HAVE THE BEST CHANCES
AT MEASURABLE PRECIPITATION AT THIS TIME.
BEYOND THURSDAY...FLAT RIDGING TO ZONAL FLOW IS FORECAST TO
DEVELOP OVER THE WESTERN CONUS. THIS WILL LEAD TO DRY AND MILD
CONDITIONS HEADING INTO THE WEEKEND WITH TEMPERATURES IN THE 60S
TO 70S FOR THE PLAINS. MOZLEY
&&
.FIRE WEATHER...
DANGEROUS RED FLAG CONDITIONS WILL CONTINUE THROUGH EVENING.
PLEASE SEE ABOVE DISCUSSION ALONG WITH THE RED FLAG WARNING PRODUCT
AND THE FIRE WEATHER FORECAST PRODUCT. PLEASE REVIEW THE HOURLY
WEATHER GRAPHS FOR HOUR BY HOUR WIND FORECAST FOR YOUR SPECIFIC
LOCATION. THESE CAN BE FOUND ONCE YOU CLICK ON THE POINT AND CLICK
FORECAST MAP ON THE MAIN NWS WEB PAGE.
&&
.AVIATION...
VFR EXPECTED NEXT 24H AT ALL 3 TAF SITES...KPUB...KALS...KCOS.
STRONG SOUTHWEST WINDS WILL CONTINUE TODAY. WINDS WILL GRADUALLY
DECREASE AND SHIFT TO A MORE WESTERLY DIRECTION THIS EVENING. LATER
TONIGHT WINDS WILL SHIFT TO MORE WEST-NORTHWESTERLY AS A PAC FRONT
PASSES THE REGION. GUSTY NORTHWEST WINDS WILL OCCUR TOMORROW.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ083>089-
093>099.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ221-222-
224>237.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT SUNDAY FOR COZ066-068.
WINTER WEATHER ADVISORY UNTIL NOON MDT SUNDAY FOR COZ060.
&&
34/88
Hazardous weather outlook, Apr 9, 5:55 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT SAT APR 9 2011
COZ058>089-093>099-101300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 AM MDT SAT APR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
VOLATILE CONDITIONS FOR FIRE SPREAD WILL BE IN PLACE ACROSS THE SAN
LUIS VALLEY...SOUTHEAST MOUNTAINS AND PLAINS TODAY AS A STRONG JET
STREAM AHEAD OF A PACIFIC STORM SYSTEM MOVING INTO WESTERN COLORADO
THROUGH TONIGHT. VERY DRY AND WINDY CONDITIONS WILL SPREAD ACROSS
THE REGION WITH WINDS GUSTING UP TO 50 TO 60 MPH AT TIMES THIS
AFTERNOON AND EARLY EVENING. COMBINED WITH THE DRY FUELS...THIS WILL
LEAD TO CONDITIONS FAVORABLE FOR EXPLOSIVE FIRE GROWTH. RESIDENTS
SHOULD POSTPONE ANY OUTDOOR BURNING AND USE EXTREME CAUTION NOT TO
START ANY WILD FIRES TODAY...AS ANY FIRES WILL QUICKLY SPREAD OUT OF
CONTROL. IF YOU FIND YOU ARE IN THE PATH OF A FIRE...BE PREPARED TO
EVACUATE QUICKLY.
THE APPROACHING PACIFIC STORM SYSTEM WILL SPREAD SNOW INTO THE
CONTINENTAL DIVIDE REGION THIS AFTERNOON WHICH WILL CONTINUE THROUGH
THE DAY ON SUNDAY. AN ISOLATED EMBEDDED THUNDERSTORM WILL ALSO BE
POSSIBLE THIS AFTERNOON...WITH LOCALLY INTENSE SNOWFALL RATES
POSSIBLE...ESPECIALLY OVER THE HIGHER TERRAIN. ACCUMULATIONS OF 4 TO
9 INCHES CAN BE EXPECTED ACROSS THE EASTERN SAN JUAN AND LA GARITA
MOUNTAINS ABOVE 10000 FEET...AND ACROSS THE EASTERN SAWATCH RANGE
ABOVE 11000 FEET...WITH LOCALLY HIGHER AMOUNTS POSSIBLE OVER THE
SOUTHWEST FACING SLOPES OF THE EASTERN SAN JUAN MOUNTAINS. IN
ADDITION TO THE SNOWFALL...SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO AROUND 60 MPH AT TIMES WILL CAUSE HAZARDOUS TRAVEL
CONDITIONS WITH BLOWING AND DRIFTING SNOW EXPECTED ACROSS THE HIGHER
MOUNTAIN PASSES LATER THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE SUNDAY ALONG THE CONTINENTAL DIVIDE...WITH
ADDITIONAL ACCUMULATIONS UP TO 4 INCHES BY SUNDAY AFTERNOON.
ACCUMULATION SNOWFALL IS POSSIBLE WEDNESDAY AND THURSDAY ALONG
THE CONTINENTAL DIVIDE AS ANOTHER PACIFIC STORM MOVES INTO
COLORADO.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS WILL BE LIKELY
ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS THIS AFTERNOON THROUGH
TONIGHT.
23/06
In the hours before
Local storm report, Apr 9, 1:05 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM NON-TSTM WND GST 4 S AIR FORCE ACADEMY 38.93N 104.87W
04/09/2011 M60 MPH EL PASO CO MESONET
APRSWXNET SITE CW5171
&&
KMOZLEYLocal storm report, Apr 9, 1:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM NON-TSTM WND GST 5 ENE PEYTON 39.05N 104.39W
04/09/2011 M60 MPH EL PASO CO MESONET
APRSWXNET SITE DW5745 CALHAN
&&
KMOZLEYLocal storm report, Apr 9, 1:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM NON-TSTM WND GST 4 SW CAMPO 37.06N 102.63W
04/09/2011 M59 MPH BACA CO MESONET
UTE CANYON RAWS SITE
&&
KMOZLEYLocal storm report, Apr 9, 1:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 9 NNW WALSENBURG 37.75N 104.84W
04/09/2011 M58 MPH HUERFANO CO MESONET
BUTTE CREEK CDOT SENSOR
&&
KMOZLEYLocal storm report, Apr 9, 2:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
04/09/2011 M61 MPH LAS ANIMAS CO ASOS
&&
KMOZLEYWildfire, Springfield Vicinity / Baca County
- When
- April 9, 2:00 PM MST to April 10, 9:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 9, 2011$19 million · EF4 · 29 events
- Tornado and Hail in Iowa, April 9 to 10, 201114 injured · EF3 · 5 events
- Tornadoes and Hail in Iowa, April 9, 2011$1.3 million · EF2 · 45 events
- Wildfire in Texas, April 9 to 10, 20111 death · 3 injured · $155,000 · 1 event
- Tornado and Hail in North Carolina, April 9, 201112 injured · $150,000 · EF0 · 60 events
- Wildfire in Texas, April 9 to 29, 2011$120 million · 3 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, April 9, 20111 death · 1 injured · $25,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 9, 2011$2.0 million · 3 in hail · 45 events
- Tornadoes and Hail in Kentucky, April 9, 20112 injured · $276,000 · EF0 · 63 events
- Wildfire in Texas, April 9 to 30, 2011$7.7 million · 3 events
- Hail and Lightning Strike in Illinois, April 9, 2011$1.8 million · 1 in hail · 5 events
- Tornadoes and Flash Flooding in Tennessee, April 9, 2011$230,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303653.